Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 61, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 27, 2000, 8:15 PM EDT for Harlan County, Kentucky. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 2000, 8:15 PM EDT (00:15 UTC)
- Expired
- May 27, 2000, 9:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Harlan County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:41 PM EDT | Thunderstorm Wind | Pathfork, KY | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
089 WUUS53 KJKL 280017 SVRJKL KYC095-280115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 815 PM EDT SAT MAY 27 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARLAN COUNTY IN SOUTHEAST KENTUCKY * UNTIL 915 PM EDT * AT 814 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF INSULL...OR ABOUT 11 MILES NORTHEAST OF MIDDLESBORO... MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALVA AT 820 PM EDT HENSLEY STORE AT 825 PM EDT MARTINS FORK LAKE AT 830 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR SOUTHEASTERN KENTUCKY. GREIF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:00 PM EDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 27, 3:00 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT SAT MAY 27 2000 18Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER IOWA WITH A WARM FRONT STRETCHED EAST TO NORTHEAST KENTUCKY. A COLD FRONT RUNS SOUTH OF THE LOW DOWN TO EAST OKLAHOMA. EAST KENTUCKY IS AWASH WITH OUTFLOW BOUNDARIES FROM THE EARLIER CONVECTION. THE NEXT MCS ON OUR SLATE IS JUST ENTERING THE SOUTHWEST PORTION OF KENTUCKY. HIGH CLOUDS FROM THIS ARE SPREADING EAST AND WILL LIMIT OUR TEMPERATURE RECOVERY LATE THIS AFTERNOON. HOWEVER...WE REMAIN IN AN UNSTABLE AND MOISTURE LADEN ENVIRONMENT WITH THE WARM FRONT NEARBY...AS THE OUTFLOW MOVES EAST ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS POSSIBLE THIS EVENING. AS FOR THE BIG PICTURE...AT 500 MB THE MODELS ARE IN GOOD AGREEMENT EARLY ON BEFORE THE AVN RUNS OFF ON A TANGENT ATTEMPTING TO CUT OFF THE SEMI-CLOSED LOW THAT ROLLS THROUGH THE OHIO VALLEY BY 36 HOURS. THE ETA AND NGM ARE CONSISTENT WITH EACH OTHER AND THEIR PREVIOUS RUNS KEEPING THE WAVE OPEN AND PROGRESSIVE ENOUGH TO MAKE IT TO THE EAST COAST AT 48 HOURS. THE AVN ON THE OTHER HAND CUTS OFF THE LOW OVER THE SOUTHERN APPALACHIANS AND KEEPS THE SOUTHEAST WET THROUGH 72 HOURS. IRONICALLY...DESPITE THESE STRIKING DIFFERENCES ALOFT THE SFC PATTERN...RH AND QPF ARE SIMILAR IN TIME AND LOCATION ACROSS EAST KENTUCKY. THE MODELS ALL TAKE THE SFC EAST THROUGH THE SOUTHERN OHIO VALLEY TONIGHT...STRENGTHENING IT SUNDAY AS IT PASSES TO THE NORTH. A COLD FRONT WILL WHIP ACROSS THE STATE LATE TONIGHT WITH DRIER AIR TO FOLLOW DURING THE MORNING. A COUPLE OF VORTS SPIN AROUND THIS LOW AND KEEP THE THREAT OF PRECIPITATION GOING SUNDAY NIGHT. AS FOR SENSIBLE WEATHER THE MAIN SHOW WILL BE TONIGHT. THIS EVENING CONVECTION IS A GOOD BET...ESPECIALLY ACROSS THE SOUTH...AS THE OUTFLOW BOUNDARIES AND ON GOING MCS PROGRESS EAST. THEN EXPECT A LULL LATE THIS EVENING BEFORE ADDITIONAL CONVECTION AND MCS ACTIVITY MOVES THROUGH TOWARD MORNING PUSHED BY THE LOWS COLD FRONT. FOLLOWING THE FRONT THINGS WILL ATTEMPT TO DRY OUT FOR A TIME... HOWEVER THE UPPER LOW BRINGS PLENTY OF DYNAMICS AND A COLD POOL TO THE AREA FOR SUNDAY AFTERNOON CAUSING LIS TO FALL TO -9 WITH CAPES APPROACHING 2000 J/KG. LOWERING WET BULB ZERO VALUES WILL GIVE US A BETTER CHANCE OF HAIL AND DOWNBURST WINDS FROM THE CONVECTION SUNDAY. EXPECT WRAP AROUND MOISTURE TO LINGER LIGHT PRECIPITATION CHANCES THROUGH SUNDAY NIGHT. FOR NOW WILL TRY TO PLAY MEMORIAL DAY DRY WITH JUST SOME MORNING LOW CLOUDS GOING TO CU BY AFTERNOON. HOWEVER...IF THE AVN IS ON TO SOMETHING THEN SHOWERS WOULD REMAIN A POSSIBILITY. FLASH FLOOD WATCH CONTINUES TONIGHT AND INTO SUNDAY MORNING GIVEN THE DEWPOINTS IN THE LOW 70S...PWS AROUND 1.75 INCHES...EXPECTED ROUNDS OF CONVECTION THIS EVENING AND OVERNIGHT...AND SOAKED GROUND FROM THE EARLIER MCS(S) IN THE EXTENDED THE MODELS CONTINUE TO BE MUDDLED WITH THE MRF THE BEST BET AT THIS TIME PER PMDEPD. AM CONCERNED ABOUT THE POSSIBILITIES OF ADDITIONAL MCS ACTIVITY AS THE RIDGE BUILDS INTO THE TENNESSEE VALLEY...BUT WILL LEAVE JUST PC FOR NOW. FWC/FAN NUMBERS APPEAR REASONABLE AND WILL NOT STRAY FAR. WORK ZONES AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL. THANKS FOR THE COORDINATION CALLS ILN AND RLX. .JKL...FLASH FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR THE ENTIRE CWA. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:59 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 31 min |
| May 28, 3:30 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.